Illinois, 2013

Damaging Wind in Illinois, July 26, 2013

July 26, 2013 · NWS ILX · 1 event in 1 county or zone

An approaching cold front brought scattered thunderstorms to central Illinois during the afternoon of July 26th. One cell produced wind damage in rural Schuyler County about 6 miles west of Rushville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An approaching cold front brought scattered thunderstorms to central Illinois during the afternoon of July 26th. One cell produced wind damage in rural Schuyler County about 6 miles west of Rushville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 26, 2:18 PM CST, 12 minutes earlier.

Area forecast discussion, Jul 26, 2:18 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
318 PM CDT FRI JUL 26 2013

.DISCUSSION...
ISSUED 300 PM CDT FRI JUL 26 2013

SHOWERS AND STORMS WILL BE POSSIBLE THROUGH TONIGHT ALONG A COLD
FRONT...THEN AN UNSEASONABLY COOL AIRMASS WILL SETTLE INTO
ILLINOIS FOR SATURDAY AND SUNDAY. A WARMING TREND WILL BEGIN ON
MONDAY AS UPPER FLOW BECOMES MORE ZONAL FROM WEST TO EAST. ONE LOW
PRESSURE SYSTEM IS EXPECTED TO EJECT FROM THE SOUTHERN PLAINS
ACROSS SOUTHERN ILLINOIS MONDAY NIGHT AND TUESDAY. A WEAKER UPPER
TROUGH WILL SWING ACROSS NORTHERN ILLINOIS ON THURSDAY...SETTING
UP NORTHWEST FLOW ALOFT THROUGH FRIDAY.

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.

19Z SURFACE ANALYSIS SHOWS THE COLD FRONT APPROACHING THE
IOWA/ILLINOIS BORDER. RADAR SHOWS A NARROW LINE OF SHOWERS AND
STORMS ALONG THE FRONT IN IOWA...AND FARTHER SOUTHEAST AHEAD OF
THE FRONT IN EASTERN MISSOURI AND FAR WESTERN ILLINOIS. A BROAD
COVERAGE OF LIGHT RAIN SHOWERS EXTENDED ACROSS MUCH OF CENTRAL
ILLINOIS AND INTO WEST CENTRAL INDIANA. MOST AREAS IN CENTRAL
ILLINOIS WERE SEEING LESS THAN 0.10" OF RAIN OUT AHEAD OF THE
FRONT.

4KM NCEP AND HRRR OUTPUT INDICATE THE LINE WILL MAINTAIN SOME
INTENSITY DURING THE DAYLIGHT HOURS...BUT WEAKEN WITH SUNSET AS
THE LINE OF STORMS REACHES THE I-55 CORRIDOR. TIMING BASED ON
RADAR AND HRRR HAS THE LINE OF STORMS GENERALLY INTO INDIANA BY
08Z/3 AM. THE GFS/NAM/ECMWF/GEM ARE NOT FAR OFF FROM THAT
ASSESSMENT...SO WE HAVE UPDATED THE POPS LIKEWISE. BASICALLY,
SCATTERED COVERAGE IS EXPECTED ALONG AND AHEAD OF THE FRONT, SO
CHANCE POPS WERE USED /30-50 PCT/. SOME AREAS MAY SEE A STRONGER
UPDRAFT AND RECEIVED 0.25" RAIN IN A SHORT TIME, WHILE NEARBY
AREAS SEE LITTLE TO NO RAIN.

SATURDAY WILL FEATURE THE ARRIVAL OF A CHILLY CANADIAN AIRMASS AS
AIRFLOW BECOMES NORTH-NORTHWEST THROUGH A DEEP LAYER OF THE
ATMOSPHERE. 850MB TEMPS WILL DROP TO +6C IN OUR NORTH WITH 9-10C IN
THE SOUTH. ANY DAYTIME HEATING WILL CREATE STEEP LOW LEVEL LAPSE
RATES...WHICH WILL WORK TOGETHER WITH INCREASING BULK SHEAR AND
POSITIVE VORTICITY ADVECTION TO KICK OFF A FEW SHOWERS SATURDAY
AFTERNOON. MOST AREAS WILL PROBABLY REMAIN DRY...AND ANY RAIN THAT
DOES DEVELOP WILL NOT ADD UP TO 0.01"...SO WE WENT WITH SCATTERED
SPRINKLES FOR OUR NORTHERN COUNTIES SAT AFTN.

CLOUD COVER WILL DEVELOP QUICKLY IF ANY SUNSHINE BREAKS THROUGH
FOR ANY LENGTH OF TIME...WHICH WILL HELP TO KEEP HIGHS IN THE
70-73 DEG RANGE. WOULD NOT BE SURPRISED IF SOME LOCATIONS DO NOT
REACH 70 IF THE 6C LINE AT 850MB DOES REACH OUR COUNTIES. DRY
ADIABATIC MIXING OF 6C FROM 850MB WOULD ONLY PRODUCE A HIGH OF
66F. ANY SHOWERS WILL QUICKLY DISSIPATE WITH THE APPROACH OF
SUNSET.

RECORD OR NEAR RECORD LOWS ARE FORECAST FOR SATURDAY NIGHT.
CLEARING SKIES WILL BE A KEY COMPONENT OF THAT HAPPENING...BUT ALL
INDICATIONS ARE THAT CLOUDS WILL BE DIURNALLY DRIVEN AND SHOULD
DISSIPATE SAT EVE. LOW 50S WILL BE COMMON ACROSS THE FORECAST
AREA. RECORD LOW FOR PIA AND SPI SAT NIGHT IS 53.

SUNDAY MAY BE A CARBON COPY OF SATURDAY...WITH THE UPPER TROUGH
LINGERING ACROSS THE WESTERN GREAT LAKES AND INTO EASTERN
ILLINOIS, AND LITTLE CHANGE IN THE AIRMASS. SPOTTY SHOWERS AND
SPRINKLES WILL BE POSSIBLE...MAINLY IN THE NORTH CLOSER TO THE
COLDER AIR.

MONDAY WILL START A WARMING TREND AS THE UPPER TROUGH AXIS DEPARTS
TO THE EAST AND WESTERLY FLOW DEVELOP. THAT WILL SET THE STAGE FOR
A PROGRESSIVE LOW TO MOVE FROM THE PLAINS ACROSS SOUTHERN MISSOURI
AND SOUTHERN IL. SOME LOCALLY HEAVY RAIN WILL BE POSSIBLE LATER
MONDAY NIGHT AS THE LOW APPROACHES AND A WARM FRONT DEVELOPS
NEAR OUR SOUTHERN COUNTIES. THE MODELS HAVE TRENDED FARTHER SOUTH
WITH THE TRACK OF THE LOW THE LAST 2 MODEL RUNS...SO IT IS NOT OUT
OF THE QUESTION THAT LATER RUNS TAKE IT EVEN FARTHER SOUTH. WE
REDUCED LIKELY POPS TO CHANCE MONDAY NIGHT TO TREND DOWN...BUT
ADDED SOME LIKELY TO TUES IN OUR FAR SOUTHERN COUNTIES AS
GFS/ECMWF AGREE ON DECENT COVERAGE OF SHOWERS/STORMS DURING THE
DAY IN SOUTHERN IL RIGHT NOW. PRECIP WILL DIMINISH TUESDAY NIGHT
AS THE BULK OF THE FORCING FOR PRECIP DEPARTS TO THE EAST WITH THE
LOW.

WARMING WILL DEVELOP AHEAD OF THE LOW...AND DEWPOINTS WILL CLIMB
BACK INTO THE 60S WITH THE SYSTEM. LOCALLY HEAVY RAIN MAY DEVELOP
IN THE STRONGER STORMS...WITH RAINFALL RATES OF 1-2 INCHES PER
HOUR.

LONG TERM...WEDNESDAY THROUGH FRIDAY.

WEDNESDAY LOOKS MAINLY DRY AT THIS POINT, ALTHOUGH SOME ISOLATED
SHOWERS/STORMS WILL BE POSSIBLE AS NORTHWEST FLOW RETURNS AND
500MB SHORTWAVES MOVE INTO THE AREA. DEWPOINTS WILL CLIMB INTO THE
UPPER 60S BY WEDNESDAY...SO MUGGY FEELING AIR WILL RETURN AS HIGHS
CLIMB INTO THE LOWER 80S. SOME MID 80S FOR HIGHS WILL BE POSSIBLE
ON THURSDAY AND FRIDAY AS 850MB TEMPS CLIMB BACK TO 14-16C. RAIN
CHANCES INCREASE MORE DRAMATICALLY ON FRIDAY PER THE GFS...WITH A
STRONGER SYSTEM DROPPING SOUTHEAST FROM THE NORTHERN PLAINS. THE
ECMWF LAGS THE GFS BY 24 HRS WITH THAT FEATURE.

SHIMON
&&

.AVIATION...
ISSUED 1240 PM CDT FRI JUL 26 2013

BAND OF LIGHT SHOWERS WILL CONTINUE TO DISSIPATE ACROSS CENTRAL
ILLINOIS EARLY THIS AFTERNOON...WHILE MAIN FOCUS TURNS TO
ADVANCING COLD FRONT CURRENTLY ACROSS EASTERN IOWA. HIGH-RES
MODELS CONTINUE TO SHOW SCATTERED CONVECTION DEVELOPING
ALONG/AHEAD OF THE FRONT LATE THIS AFTERNOON INTO THE EVENING.
BASED ON HRRR TIMING...HAVE INCLUDED VCTS AT KPIA AFTER 21Z AND
FURTHER SOUTHEAST AT KDEC AND KCMI AFTER 23Z. FRONT WILL PROGRESS
EASTWARD TOWARD THE INDIANA BORDER BY MIDNIGHT...SO WILL END
THUNDER MENTION AFTER THE 02 TO 04Z TIME FRAME. WHILE FORECAST
SOUNDINGS TEND TO KEEP QUITE A BIT OF CLOUD COVER IN PLACE BEHIND
THE FRONT...UPSTREAM SATELLITE IMAGERY REVEALS MAINLY DIURNAL
CLOUD COVER ACROSS IOWA. HAVE THEREFORE SCATTERED OUT THE LOW VFR
CEILINGS AFTER FROPA FROM LATE EVENING THROUGH THE OVERNIGHT
HOURS. AS DEEP UPPER LOW CURRENTLY OVER NORTHERN MINNESOTA DIGS
SOUTHWARD...A POCKET OF COLD AIR ALOFT WILL LEAD TO STEEP LAPSE
RATES SATURDAY AFTERNOON. GIVEN 500MB TEMPS OF -16 TO -18C...THINK
SCT-BKN CU WILL DEVELOP AT AROUND 5000FT. MAY EVEN BE SOME
SCATTERED LIGHT SHOWERS AROUND THE AREA AS WELL...BUT TOO SPOTTY
TO MENTION IN TAFS. WINDS WILL INITIALLY BE FROM THE S/SW AT
AROUND 10KT THIS AFTERNOON...THEN WILL BECOME NORTHWESTERLY
TONIGHT INTO SATURDAY.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 26, 2:30 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
330 PM CDT FRI JUL 26 2013

ILZ027>031-036>038-040>057-061>063-066>068-071>073-271100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
330 PM CDT FRI JUL 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

AN ADVANCING COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS ACROSS
THE AREA TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER WEATHER DISTURBANCE WILL PROVIDE A CHANCE OF THUNDERSTORMS
MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The radar

The Lincoln radar (KILX), 115 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Schuyler

When
July 26, 2:30 PM CST to 2:35 PM CST
Where
Schuyler County, 6 mi W of Rushville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
40.120, -90.684

Shingles were damaged on a house and several 4-inch diameter trees were snapped on Curry Chapel Road about 1 mile south of Camden Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468079.